Gilbert's syndrome can cause episodes of jaundice. However, the jaundice is mild, goes away on its own and doesn't cause any health problems. If jaundice persists, see your doctor.
Side effects with certain medications
The low level of the bilirubin-processing enzyme that causes Gilbert's syndrome may also increase side effects with certain medications, since this enzyme plays a role in helping clear these medications from your body.
In particular, irinotecan (Camptosar), a cancer chemotherapy drug, can reach toxic levels if you have Gilbert's syndrome, causing severe diarrhea. Some protease inhibitors used to treat HIV cause elevated levels of bilirubin in people with Gilbert's syndrome.
Because of the potential for side effects, if you have Gilbert's syndrome, talk to your doctor before taking any new medications.
Jun. 22, 2012
- Chowdhury NR, et al. Gilbert's syndrome and unconjugated hyperbilirubinemia due to bilirubin overproduction. http://www.uptodate.com/index. Accessed May 24, 2012.
- Claridge LC, et al. Gilbert's syndrome. BMJ. 2011;342:d2293.
- American Liver Foundation. Gilbert's syndrome. http://www.liverfoundation.org/abouttheliver/info/gilbertsyndrome/. Accessed May 24, 2012.
- Goldman L, et al. Cecil Medicine. 24th ed. Philadelphia, Pa.: Saunders Elsevier; 2012. http://www.mdconsult.com/das/book/body/189880460-4/0/1492/0.html. Accessed May 24, 2012.
You Are ... The Campaign for Mayo Clinic
Mayo Clinic is a not-for-profit organization. Make a difference today.